Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

August 12, 2020Greene County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 12, 2020, 6:21 PM CDT for Greene County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 6:21 PM CDT (23:21 UTC)
Expired
Aug 12, 2020, 7:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Greene County, AL

The radar

The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS84 KBMX 122321
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 12 2020
 
ALZ031-130000-
Greene AL-
621 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREENE COUNTY UNTIL
700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union, or 10 miles northwest of Eutaw, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Union, Mantua, Snoddy and Clinton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8805 3300 8807 3310 8791 3305 8784
      3293 8785
TIME...MOT...LOC 2321Z 239DEG 8KT 3296 8800 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:12 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 12, 3:12 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
312 PM CDT Wed Aug 12 2020

.SHORT TERM...
/Updated at 1218 PM CDT Wed Aug 12 2020/

Another day of scattered showers and thunderstorms across the
area...with activity expected to continue through the late
evening. Cloud cover has been increasing through the day...and
with the addition of the cirrus contamination from the system
across the MS River...temperatures should remain in the mid to
upper 90's this afternoon. Instabilities will be 1000-2000
J/kg...with DCAPE values once again be around 1200 across the
state. With the steep low level lapse rates and PW values around
1.7 to 1.9 in the 90th percentile for this time of year...could
expect one or two of these storms to be severe with a microburst
potential. A weak shortwave is expected to approach the area
overnight tonight. This will likely prevent convection from
weakening as quickly after sunset as in days past...with showers
and thunderstorms remaining through the early night tonight.
Patchy fog is possible in the early morning Thursday...especially
with the late mention of rainfall. Though due to the expected
cloud cover and winds remaining light...not expecting fog to be
more than patchy at best. Will update if needed.

Thursday...cloud cover will continue to increase through the morning
with rain chances increasing from west to east through the late
morning and early afternoon. By mid afternoon...most areas west
of I65 should begin to see some convection...with these storms
moving east through the rest of the afternoon. Instabilities will
be around 2000 J/kg through the afternoon with DCAPE values less
than 1000 J/kg. With a fairly weak wind profile and PW values
above the 90th percentile for this time of year...not expecting
much in the way of severe weather at this time. The greatest
threat with this activity is going to be heavy rain and
potentially high rainfall rates.

Temperatures...highs today will be in the low to mid 90's with heat
indices in between 100 and 104. Tonight...lows will be in the mid
70s...with highs on Thursday in the upper 80's to mid 90's. The only
areas expected to hit triple digits for heat indices are south of
I85.

24

.LONG TERM...
/Updated at 0239 PM CDT Wed Aug 12 2020/

Thursday night through Tuesday.

An active weather period expected Thursday night and Friday as the
main short wave trof tracks eastward across the area. Despite
presence of trof, 0-6km bulk shear values remain near or just
below 20 knots and mid level lapse rates are not impressive, so
thunderstorm activity should remain below severe limits. Rain
chances will decrease over the weekend as the upper trof axis
shifts east of Alabama. A broad upper trof will establish itself
over the eastern United States next week, with Alabama staying on
the drier and slightly cooler side of the trof axis.

58/rose

Previous long-term discussion:
/Updated at 0357 AM CDT Wed Aug 12 2020/

Thursday night through Tuesday.

An upper-level trough will continue to affect the region Thursday
night through Saturday as it moves very slowly eastward. Deep-layer
cyclonic flow will provide adequate lift for convection to continue
through the overnight hours on Thursday night into Friday morning.
Coverage will increase with daytime heating on Friday, with
multiple bands of showers and storms expected.

The trough should be positioned axis directly over Central Alabama
on Saturday, and bulk of the rainfall should occur across the
eastern two-thirds of our area, with a decrease in activity for the
west. A general trend of falling rain chances should continue for
Sunday through Tuesday as the system moves away to the east, unless
the GFS is correct with its depiction of MCS activity within
northwest flow on Monday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered thunderstorms will be possible this afternoon through
the early night. Confidence is low on timing and coverage...so
left mention out of each TAF for now...and will update if storms
develop in the vicinity. The exception is KASN and KANB who have
VCTS for a couple of hours with ongoing convection nearby.
Overnight...fog development is possible...but due to anticipated
cloud cover and light winds...have left mention out of each TAF.
Once the location of thunderstorm activity is known this
evening...will be able to better determine fog extent for the
early morning. Thursday...showers and thunderstorms will move in
from the west through the late morning.

24

&&

.FIRE WEATHER...

Rain chances will increase Thursday and Friday as an upper level
impulse moves across the region. The increase in cloud cover and
rain will result in cooler daytime temperatures and higher afternoon
humidity values. A drying trend should begin on Saturday and continue
into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  71  86  70 /  40  70  70  80  60
Anniston    73  93  72  87  71 /  40  70  60  80  60
Birmingham  74  91  73  87  72 /  40  70  70  80  50
Tuscaloosa  74  91  74  88  73 /  40  70  70  80  40
Calera      72  91  72  86  71 /  40  70  70  80  50
Auburn      73  91  72  86  71 /  40  70  50  80  60
Montgomery  75  94  75  90  73 /  30  70  50  80  60
Troy        74  94  73  88  72 /  30  60  50  80  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 12, 4:03 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CDT Wed Aug 12 2020

ALZ011>015-017>050-131215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and early evening. Brief damaging wind gusts of 60 mph and hail up to
quarter size could occur.

Heat indices may approach 105 degrees in a few locations this
afternoon. Take extra precautions while outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Aug 12, 5:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
548 PM CDT Wed Aug 12 2020

ALZ035-036-041-043-044-122330-
Chilton AL-Autauga AL-Montgomery AL-Coosa AL-Elmore AL-
548 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...WESTERN
ELMORE...SOUTHEASTERN CHILTON...NORTH CENTRAL MONTGOMERY AND
SOUTHWESTERN COOSA COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pooles Crossroads to Coosada. Movement was
southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Montgomery, Prattville, Millbrook, Clanton, Wetumpka,
Thorsby, Elmore, Coosada, Deatsville, Billingsley, Montgomery Zoo,
Boylston, Gap Of The Mountain, Santuck, Bob Woodruff Lake, Titus,
Welona, Ten Cedar Estates, Dexter and Verbena.

LAT...LON 3270 8685 3237 8631 3266 8610 3298 8664
TIME...MOT...LOC 2248Z 040DEG 9KT 3276 8667 3252 8632

75 Linhares
Special weather statement, Aug 12, 5:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT Wed Aug 12 2020

ALZ022-030-031-122330-
Greene AL-Pickens AL-Sumter AL-
551 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHWESTERN GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 630 PM
CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McMullen to near Gainesville. Movement was
east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Aliceville, Boligee, Gainesville, McMullen, Garden, New West Greene,
Panola, West Greene, Johnston Lake, Gainesville Lake Campground,
Warsaw, Dillburg, New Mount Hebron, George Downer Airport, Pleasant
Ridge, Cochrane and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3322 8803 3272 8800 3273 8830 3315 8829
TIME...MOT...LOC 2250Z 249DEG 9KT 3312 8823 3279 8819

89^GSatterwhite
Local storm report, Aug 12, 6:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 ENE MARVYN            32.45N 85.31W
08/12/2020  E0.25 INCH       RUSSELL            AL   PUBLIC

&&

MAL
Special weather statement, Aug 12, 6:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT Wed Aug 12 2020

ALZ015-024-122345-
Walker AL-Jefferson AL-
617 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER AND NORTH
CENTRAL JEFFERSON COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burnwell, or over Dora. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sumiton, Cordova, Dora, Adamsville, Graysville, West Jefferson, Rocky
Hollow, Burnwell, Beloit, Quinton, Sayre, Barney and Miller Steam
Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 8704 3367 8694 3362 8706 3365 8714
      3376 8717
TIME...MOT...LOC 2317Z 110DEG 2KT 3371 8708

89^GSatterwhite
Special weather statement, Aug 12, 6:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT Wed Aug 12 2020

ALZ023-122345-
Tuscaloosa AL-
620 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA COUNTY UNTIL
645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holt. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northeastern Tuscaloosa, Northport, Holt, Deerlick Creek Campgrounds,
Lake Nicol, Lake Tuscaloosa Dam, Sexton Bend, Lake Nicol Park, Holt
Lock And Dam, Lake Harris and Lake Tuscaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 8740 3328 8740 3322 8746 3322 8753
      3324 8755 3330 8756 3335 8752 3337 8744
TIME...MOT...LOC 2320Z 110DEG 2KT 3329 8749

89^GSatterwhite
Special weather statement, Aug 12, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 12 2020

ALZ031-130000-
Greene AL-
621 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREENE COUNTY UNTIL
700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union, or 10 miles northwest of Eutaw, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Union, Mantua, Snoddy and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8805 3300 8807 3310 8791 3305 8784
      3293 8785
TIME...MOT...LOC 2321Z 239DEG 8KT 3296 8800

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:10 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Aug 11, 7:35 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Aug 11, 7:39 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Aug 11, 7:42 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
Aug 11, 8:13 PM CDTSpecial Weather StatementBMXMarengo32 min
Aug 12, 1:01 PM CDTSpecial Weather StatementBMXClay44 min
Aug 12, 2:06 PM CDTSpecial Weather StatementBMXClay24 min
Aug 12, 2:43 PM CDTSpecial Weather StatementBMXCalhoun32 min
Aug 12, 4:28 PM CDTSpecial Weather StatementBMXCoosa32 min
Aug 12, 5:36 PM CDTSevere Thunderstorm WarningBMXJefferson18 min
Aug 12, 5:47 PM CDTSpecial Weather StatementBMXRussell43 min
Aug 12, 5:48 PM CDTSpecial Weather StatementBMXChilton42 min
Aug 12, 5:51 PM CDTSpecial Weather StatementBMXGreene39 min
Aug 12, 6:17 PM CDTSpecial Weather StatementBMXJefferson28 min
Aug 12, 6:20 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Aug 12, 6:24 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery37 min
Aug 12, 6:47 PM CDTAreal Flood AdvisoryBMXMontgomery118 min
Aug 12, 6:49 PM CDTSpecial Weather StatementBMXFayette26 min
Aug 12, 6:53 PM CDTSpecial Weather StatementBMXChilton37 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.